Alert archive / Montana / Flash Flood Warnings in 2011
Flash Flood Warning 4, NWS Billings, MT
NWS Billings, MT issued this flash flood warning at May 24, 2011, 1:44 AM MDT for Big Horn County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 24, 2011, 1:44 AM MDT (07:44 UTC)
- Expired
- May 24, 2011, 4:35 AM MDT
- In force
- 3 hr
- Issued by
- NWS Billings, MT
- Area
- Storm-based polygon
- Flood severity
- None
County Big Horn County, MT
The radar
The Billings radar (KBLX), 133 km from the middle of the area, began a volume at 07:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 7.7 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1966 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
430 WGUS55 KBYZ 240744 FFWBYZ MTC003-241045- /O.NEW.KBYZ.FF.W.0004.110524T0744Z-110524T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BILLINGS MT 144 AM MDT TUE MAY 24 2011 THE NATIONAL WEATHER SERVICE IN BILLINGS HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL BIG HORN COUNTY IN SOUTH CENTRAL MONTANA... * UNTIL 445 AM MDT * AT 138 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED OVER AN INCH OF RAINFALL HAS FALLEN OVER ROSEBUD CREEK AND ITS TRIBUTARIES SOUTH OF BUSBY SINCE LATE EVENING. ADDITIONAL MODERATE RAINFALL IS EXPECTED THROUGH 230 AM. * WATER LEVELS IN ROSEBUD CREEK WILL RISE QUICKLY AND THIS IS EXPECTED TO PRODUCE WATER OVER SECTIONS OF HIGHWAY 314 SOUTH OF BUSBY THROUGH AT LEAST THE EARLY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN BILLINGS. && LAT...LON 4548 10707 4551 10695 4533 10693 4533 10706 $$
2 follow-up statements
185 WGUS75 KBYZ 240944 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 344 AM MDT TUE MAY 24 2011 MTC003-241045- /O.CON.KBYZ.FF.W.0004.000000T0000Z-110524T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BIG HORN MT- 344 AM MDT TUE MAY 24 2011 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 AM MDT FOR EAST CENTRAL BIG HORN COUNTY... AT 334 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE TRAINING MODERATE SHOWERS OVER ROSEBUD CREEK BETWEEN BUSBY AND KIRBY. UP TO AN INCH AND A HALF OF RAINFALL IS ESTIMATED TO HAVE FALLEN OVER THIS ALREADY SATURATED AREA SINCE LATE LAST EVENING. WATER LEVELS ALONG ROSEBUD CREEK WILL LIKELY RISE AND FLOOD SECTIONS OF HIGHWAY 314 TONIGHT. MOTORISTS IN THIS AREA SHOULD USE EXTREME CAUTION. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. && LAT...LON 4548 10707 4551 10695 4533 10693 4533 10706 $$
855 WGUS75 KBYZ 241035 FFSBYZ FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BILLINGS MT 435 AM MDT TUE MAY 24 2011 MTC003-241043- /O.CAN.KBYZ.FF.W.0004.000000T0000Z-110524T1045Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BIG HORN MT- 435 AM MDT TUE MAY 24 2011 ...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL BIG HORN COUNTY... RAIN SHOWERS HAVE WEAKENED OVER THE AREA. ALTHOUGH NO FLASH FLOODING HAS BEEN REPORTED MOTORISTS ALONG HIGHWAY 314 FROM BUSBY TO KIRBY SHOULD STILL USE CAUTION. DO NOT ATTMEPT TO CROSS WATER COVERED ROADWAYS. LAT...LON 4548 10707 4551 10695 4533 10693 4533 10706 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this flash flood warning went out at May 23, 9:42 PM MDT, 4 hours 2 minutes earlier.
Area forecast discussion, May 23, 9:42 PM MDT, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
942 PM MDT MON MAY 23 2011
.SHORT TERM...VALID FOR TUE AND WED...
PERSISTENT RAIN SHOWERS ALONG A LINE FROM HARLOWTON TO SHERIDAN
WITH RAINFALL IMPACTING THE PRYOR CREEK AND LITTLE BIG HORN RIVER
BASINS. NO UPDATES TO FORECASTS...HAVE BEEN UPDATING FLOOD
PRODUCTS. FLASH FLOODING STILL REPORTED ON KEYSER CREEK NORTH OF
COLUMBUS AND WATCHING EASTERN WHEATLAND COUNTY AS PRECIPITATION IS
VERY PERSISTENT IN THIS AREA. BORSUM
.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...
UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH THE EXTENDED
PERIOD WITH A NEGATIVELY TILTED SYSTEM THURSDAY INTO FRIDAY
BRINGING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS...WITH SOME
POSSIBLY STRONG. ANOTHER STRONGER SYSTEM MOVES INTO THE AREA FOR
THE END OF THE WEEKEND INTO EARLY NEXT WEEK AND HAVE ALREADY BEGUN
TO INCREASE POPS FOR THIS. MAIN CONCERN IS WITH FLOODING POTENTIAL
AND WITH THESE SYSTEMS MOVING THROUGH AND A GOOD AMOUNT OF
ATMOSPHERIC MOISTURE IN PLACE AREAS OF HEAVY RAIN ARE A
POSSIBILITY WHICH WILL KEEP FLOOD THREATS GOING ACROSS THE AREA
THROUGH THE AT LEAST THE END OF THE WEEKEND. TEMPERATURES WILL BE
A BIT BELOW AVERAGE THROUGH THE EXTENDED WITH MOST HIGHS IN THE
60S.
&&
.AVIATION...
SHOWER AND THUNDERSTORM COVERAGE WILL CONTINUE THIS EVENING WEST
OF ROSEBUD COUNTY. LOCAL IFR CONDITIONS IN HEAVY RAIN CAN BE
EXPECTED NEAR STORMS. EXPECT MVFR TO IFR CEILINGS TO DEVELOP LATE
TONIGHT. LOCAL IFR CONDITIONS IN SHOWERS AND DUE TO AREAS OF FOG
ARE ALSO POSSIBLE. MOUNTAIN OBSCURATION WILL IMPACT ALL AREA
MOUNTAINS THROUGH TONIGHT. LEACH
&&
.PRELIMINARY POINT TEMP/POPS...
TUE WED THU FRI SAT SUN MON
-----------------------------------------------------------
BIL 049/059 047/063 047/064 044/064 045/063 046/061 045/060
78/T 75/T 25/T 73/T 23/T 35/T 42/T
LVM 044/055 040/063 044/061 037/062 040/061 038/057 037/055
67/T 75/T 27/T 62/T 33/T 33/T 32/T
HDN 051/060 047/066 048/066 044/064 046/065 046/063 046/061
77/T 75/T 24/T 64/T 23/T 35/T 42/T
MLS 053/061 050/065 048/067 046/061 046/064 049/063 047/061
36/T 54/T 23/T 64/T 33/T 44/T 42/T
4BQ 051/058 049/064 046/067 045/061 044/065 047/063 046/062
67/T 74/T 13/T 64/T 23/T 44/T 32/T
BHK 050/057 046/062 044/062 044/059 044/062 048/061 046/059
25/T 42/T 12/T 55/T 33/T 44/T 42/T
SHR 047/056 045/063 045/066 042/060 042/064 043/061 042/059
67/T 76/T 24/T 63/T 23/T 35/T 42/T
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
28>31-34-35-38>42-56>58-63>68.
WY...FLOOD WATCH IN EFFECT THROUGH LATE TUESDAY NIGHT FOR ZONES
98-99.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, May 23, 3:30 PM MDT, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 330 PM MDT MON MAY 23 2011 MTZ028>042-056>058-063>068-WYZ098-099-242130- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 330 PM MDT MON MAY 23 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT NUMEROUS CREEKS...STREAMS AND RIVERS REMAIN FLOODED ACROSS THE REGION RESULTING IN WATER OVER ROADWAYS AND WASHED OUT ROADS. PEOPLE TRAVELING IN RURAL AREAS SHOULD USE EXTREME CAUTION AND NEVER ATTEMPT TO CROSS WATER COVERED ROADS. INCREASING SHOWERS AND THUNDERSTORMS ARE EXPECTED INTO THE EVENING. WITH THE GROUND ALREADY SATURATED BY PREVIOUS RAINFALL AND RIVERS AND STREAMS RUNNING HIGH ANY ADDITIONAL PRECIPITATION WILL LIKELY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO MOVE TO HIGHER GROUND. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND SOME THUNDERSTORMS WILL CONTINUE TUESDAY AND TUESDAY NIGHT AND MAY EXACERBATE FLOODING ISSUES OR EVEN CAUSE FLASH FLOODING. RESIDENTS NEAR STREAMS AND CREEKS SHOULD REMAIN ALERT AND BE PREPARED TO MOVE TO HIGHER GROUND. EXPECT FLOODING ISSUES TO BE SLOW TO IMPROVE ACROSS THE AREA AS MOUNTAIN SNOW MELT AND ADDITIONAL RAINFALL KEEP WATER LEVELS RUNNING HIGH. CHECK FOR ROAD CLOSURES WHEN TRAVELING AND USE EXTREME CAUTION IF TRAVELING IN RURAL LOCATIONS. ROADS COVERED IN WATER COULD BE WASHED OUT OR WEAKENED. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, May 23, 9:28 PM MDT, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
928 PM MDT MON MAY 23 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM FLASH FLOOD 4 NNW COLUMBUS 45.69N 109.28W
05/23/2011 STILLWATER MT TRAINED SPOTTER
PRIVATE BRIDGE WASHED OUT AND SHOP DAMAGED. WATER ROSE 6
TO 7 FEET IN MINUTES.
&&
RYANLThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:21 PM MDT | Flash Flood Warning | BYZ | Stillwater | 4 hr |
| May 24, 12:33 PM MDT | Areal Flood Warning | BYZ | Stillwater, Sweet Grass | 69 hr |
| May 24, 12:43 PM MDT | Areal Flood Warning | BYZ | Golden Valley, Musselshell, Wheatland | 48 hr |
| May 24, 1:16 PM MDT | Areal Flood Warning | BYZ | Yellowstone | 47 hr |
| May 24, 3:41 PM MDT | Special Weather Statement | BYZ | Big Horn | 64 min |
| May 24, 3:52 PM MDT | Flash Flood Warning | BYZ | Big Horn, Yellowstone | 3 hr |
| May 24, 4:45 PM MDT | Flash Flood Warning | BYZ | Yellowstone | 3 hr |
Nearby
Flash Flood Warnings in Montana, 2011Every flash flood warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.